Hail, Sioux
- When
- July 7, 7:29 PM MST
- Where
- Sioux County, 16 mi N of Harrison
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.912, -103.870
Thunderstorm also produced 2.40 inches of rainfall at location.
A strong thunderstorm produced heavy rain and some hail over northern Sioux county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong thunderstorm produced heavy rain and some hail over northern Sioux county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 12:40 PM MST, 6 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 140 PM MDT TUE JUL 7 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY... WEAK COLD FRONT PASSED THROUGH THE CWA THIS MORNING LEAVING IN ITS WAKE A BEAUTIFUL DAY. FOR MOST OF THE WY PORTION OF THE CWA DEW POINTS HAVE FALLEN BACK INTO THE 40S FOR A CHANGE... WHILE STILL IN THE 50S IN THE PANHANDLE. LAPS DATA SHOWING LOTS OF INSTABILITY BUT OBSERVATIONS SHOWING MAINLY CLEAR SKIES. FINALLY SEEING SOME CUMULUS CLOUDS DEVELOPING AND DENVER RADAR HAS A COUPLE OF RETURNS. LOOKS LIKE ANY STORMS THAT DEVELOP WILL BE BE LATE THIS AFTERNOON OR INTO THE EVENING. ANY STORMS THAT WOULD DEVELOP ARE NOT EXPECTED TO BE SEVERE. WEDNESDAY LOOKS LIKE IT WILL BE THE WARMEST DAY OF THE WEEK WITH MANY LOCATIONS SEEING HIGHS IN THE 90S... WHICH WOULD BE THE FIRST TIME AT MANY PLACES INCLUDING CHEYENNE. ALTHOUGH AN ISOLATED STORM CANNOT BE RULED OUT TOMORROW IT LOOKS LIKE MOST AREAS WILL REMAIN DRY. IN ADDITION TO THE WARM CONDITIONS IT WILL ALSO BE A LITTLE BREEZY ESPECIALLY IN THE WIND PRONE AREAS OF SOUTHERN WY. ON THURSDAY ANOTHER FRONT WILL PUSH THROUGH THE AREA AND BRING A LITTLE COOLER TEMPERATURES AND A CHANCE AGAIN OF ISOLATED THUNDERSTORMS. .LONG TERM...THU NIGHT THRU TUE...UPPER RIDGE WILL BE GRADUALLY BUILDING NWWD INTO THE REGION AT THE START OF THE PERIOD. MODELS HINT AT A WEAK UPPER FTR THU NIGHT CROSSING THE REGION. AMPLIFYING UPPER TROF OVER THE ERN U.S. WILL KEEP SFC HIGH PRES OVER THE CNTRL U.S. WHICH WILL RESULT IN MAINLY SFC SELY WINDS OVER FAR SE WY INTO THE PNHNDL...WITH A WEAK QSTNRY FNT NW-SE ACROSS SE WY. TSTMS CHCS REMAIN FOR FRI AFTN/EVENG...BUT LOOK LIKE A LITTLE BETTER CHCS ON SAT AND SUN. BOTH GFS AND EURO ALSO SHOWING A RETURN OF SOME MID LEVEL MSTR INTO THE AREA BY SAT AFTN ON THE W/N SIDE OF THE LARGE UPPER HIGH OVER NM/TX PNHNDL. TEMPS REMAIN ABOUT THE SAME THRU THE WEEKEND...NEAR NORMAL. MODEL DIFFERENCES SHOW UP BY START OF NEXT WEEK CONCERNING THE EJECTION SPEED OF THE PAC NW UPPER TROF. OPERATIONAL 12Z GFS IS SLOWER THAN 00Z/06Z GFS WITH THE FTR...BUT STILL FASTER THAN ITS 00Z AND 12Z ENSEMBLE MEAN. EURO HAS BEEN MORE CONSISTENT WITH THE SPEED OF THE FTR...WHILE 12Z UKMET IS A LITTLE SLOWER THAN OPERTNL 12Z GFS AND EURO...MORE LIKE THE 12Z GFS ENSEMBLE MEAN AT 12Z MON. MON AND TUE MAY END UP BEING MORE ON THE QUITE WARM SIDE IF UPPER RIDGE GETS SQUASHED BY THE EJECTING PAC NW SYSTEM...RESULTING IN MORE OF A W/SW LOW LEVEL FLOW. UNCERTAINTY ABOUT THIS UPPER FTR POINTS TO A CONTINUED SLGT CHC OF LATE DAY TSTMS MON INTO TUE. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS. THE ONLY FLY IN THE OINTMENT WOULD BE SOME VERY ISOLATED THUNDERSTORMS THAT COULD PRODUCE SOME LOCALIZED MVFR CONDITIONS. ALSO SOME LOW CLOUD CEILINGS ARE POSSIBLE WEDNESDAY MORNING IN THE NEBRASKA PANHANDLE. && .FIRE WEATHER...NO CONCERNS THROUGH WEDNESDAY MORNING HOWEVER WEDNESDAY WILL BECOME SOMEWHAT BREEZY WITH MUCH DRIER AIR WORKING ITS WAY INTO WESTERN PORTIONS OF THE DISTRICT. THUNDERSTORM ACTIVITY WILL BE ALMOST NON-EXISTENT ON WEDNESDAY THOUGH SO AT THIS TIME FEEL CRITICAL VALUES WILL NOT BE MET. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE...GRIFFITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1045 AM MDT TUE JUL 7 2009 NEZ001>003-019>021-054-055-WYZ059>070-081645- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1045 AM MDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING BUT AT THIS TIME NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER THE AREA EACH DAY FROM THURSDAY THROUGH MONDAY. AT THIS TIME SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 PM MDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 4 N WHEATLAND 42.11N 104.96W
07/07/2009 E0.50 INCH PLATTE WY CO-OP OBSERVER
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
622 PM MDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 4 N WHEATLAND 42.11N 104.96W
07/07/2009 E1.00 INCH PLATTE WY PUBLIC
&&
CAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL GUERNSEY 42.27N 104.74W
07/07/2009 E0.50 INCH PLATTE WY LAW ENFORCEMENT
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 PM MDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL JAY EM 42.47N 104.36W
07/07/2009 E0.25 INCH GOSHEN WY TRAINED SPOTTER
SOME VERY HARD RAIN FELL WITH LARGE PUDDLES AROUND THE
YARD. THE RAIN IS ALMOST OVER.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
819 PM MDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 24 S DOUGLAS 42.41N 105.39W
07/07/2009 E0.50 INCH CONVERSE WY TRAINED SPOTTER
&&
DDEALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 826 PM MDT TUE JUL 7 2009 NEZ001-002-080315- DAWES-SIOUX- 826 PM MDT TUE JUL 7 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX AND NORTHWESTERN DAWES COUNTIES UNTIL 915 PM MDT... AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONTROSE...OR 26 MILES SOUTH OF EDGEMONT... MOVING EAST AT 10 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
1 hail. Local standard time, as filed.
Thunderstorm also produced 2.40 inches of rainfall at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170180.